BY GORDON MURPHY, PA-C, MPH
The patient was blue, her primary care physician noted. Quite literally, in fact.
The 38-year-old woman had sought care for a recurrent urinary tract infection, and that's when her primary care physician found her pulse oximetry to be 74%. He was concerned about hypoxia and asked us to evaluate her.
The patient reported taking an SSRI for anxiety and having a hormone-eluting IUD. She had previously had a Roux-en-Y gastric bypass. She said she had a headache, but had been instructed not to take NSAIDs. She said she had just finished a course of Cipro for her UTI, but continued to be symptomatic with urinary frequency, urgency, and burning, for which she had been taking the over-the-counter drug phenazopyridine (Azo, Pyridium). Her exam was otherwise unremarkable, with no fever, chest pain, or shortness of breath.
Her vital signs were a pulse of 104 bpm, respirations of 24 bpm, blood pressure of 138/74 mm Hg, and SpO2 of 92% on 4 lpm via nasal cannula (low 80s on arrival). The patient was cyanotic, and her lips and fingers were blue, but she was not dyspneic in conversation and walked to the bathroom without difficulty. She was mildly tachypneic and tachycardic, but her lung sounds were clear and she had no cardiac murmurs or thrills, abdominal abnormalities, or peripheral edema.
Her white blood cell count, hemoglobin, hematocrit, and D-dimer were within normal limits, and her arterial blood gas was unremarkable, not acidotic, and she had no oxygen, carbon dioxide, or bicarb abnormalities. A chest x-ray showed no infiltrate or effusion, and urine microscopy revealed 6-20 WBC and 6-20 RBC.
Atypical pneumonia, carbon monoxide poisoning, pulmonary embolus, left-right shunt, sarcoidosis were high on our initial differential list, but initial labs and studies did not support these. Instead we considered the five causes of hypoxemia. These can be broken down into two groups: those with a normal A-a gradient, which is the difference between inspired oxygen at the alveolar level (A) and that at the arterial level (a), and those caused by a high A-a gradient (less oxygen transferred from the alveoli to the blood).
High A-a Gradient Possible Causes
Ventilation/perfusion (V/Q) mismatch: This is most common of the five causes of hypoxemia. COPD is unlikely in a young nonsmoker, and she has no clinical indicators for asthma. Nevertheless, we gave an albuterol/ipratropium nebulizer, but she did not improve clinically. Questioning the negative D-dimer, a CTA of the chest was obtained to rule out pulmonary embolus, which revealed healthy lungs and no clot. Carboxyhemoglobin levels were negative, ruling out carbon monoxide poisoning.
Thickened diffusion barrier: Interstitial lung disease is the major culprit for this cause, a physical barrier to exchange. Examples are fibrotic changes like those in asbestosis and sarcoidosis. No fibrosis was seen on chest x-ray or CT, and no hilar adenopathy suggested of sarcoid disease. (Am Fam Physician. 1998;58:2041; http://bit.ly/2S0Qy2.) The patient had no history of pulmonary vascular or alveolar disease.
Right-left shunt: This most commonly is the result of atrial septal defect or ventricular septal defect. No murmur or thrill was appreciated on our patient's exam; an echocardiogram was obtained and was unremarkable. An alveolar shunt caused by a blockage, such as empyema or pulmonary edema, was unlikely given the woman's presentation, history, and exam. An AV malformation was not appreciated in the great vessels on CTA of the chest.
Normal A-a Gradient Possible Causes
Hypoventilation: The ABG showed normal PaO2 but not a high PaCO2, so this was ruled out. Clinically, the patient was not hypoventilating, was not taking opioids or any drugs that would suppress her respiratory drive, and did not have a chest wall disorder or obstructive disease such as COPD, obesity, or scoliosis/kyphosis.
Low inspired oxygen level: This would likely be seen at high altitude, and it was easily ruled out because we were at sea level.
The patient was interviewed and assessed a second time after being in the ED for several hours without a definitive diagnosis. She said she had 16 UTIs in the past year and that she takes Azo “all the time” because it was the only medication that relieves her symptoms and allows her to work.
She said she took four to six 97.2 mg tablets of phenazopyridine up to six times daily, and had been taking it for three to four days. This is about five times the maximum recommended dose (200 mg three times a day for a maximum of two days). (WebMD; http://bit.ly/2HwkgIG.)
Phenazopyridine is a drug noted for causing acquired methemoglobinemia, which causes hypoxia via a V/Q mismatch by modifying the hemoglobin molecule. (Goldfrank's Toxicologic Emergencies, 9th ed. New York: McGraw-Hill Companies; July 1, 2010; p. 1698.) A methemoglobin level was obtained six hours after arrival, which was 15% and put her in the symptomatic but not emergent category for this condition. Normal levels are 0.5-3%. Emergent cases (40% methemoglobin level or hypoxic and not responding to conservative treatment) are treated with methylene blue. (UpToDate Sept 30, 2016; http://bit.ly/2MskL5a.)
The modification made by Azo to the Hg, changing some heme binding sites from ferrous (Fe++) heme to ferric (Fe+++) heme, prevented red blood cells from bringing oxygen to its end tissue, leading to tissue hypoxia. In some ways, this mimics carbon monoxide poisoning, but the difference is that the hemoglobin molecule is altered in methemoglobinemia, rendering it unable to transport oxygen, while the hemoglobin is unchanged but has an affinity to CO in CO poisoning, displacing oxygen. (UpToDate Sept 30, 2016; http://bit.ly/2MskL5a.) In both scenarios, the oxygen binds to the remaining Hg sites more tightly and is less likely to release at the tissue site, exacerbating the hypoxia. Other drugs that can do this are benzocaine, prilocaine, nitrates, metoclopramide (Reglan), and buprenorphine/naloxone (Suboxone). (British Colombia Drug and Poison Information Center, 2011; http://bit.ly/2FY5MPt.)
The patient was admitted and observed overnight, and her condition had resolved at discharge with conservative management. She did not require methylene blue, only supplemental oxygen. She was counseled to avoid this medication in the future, and outpatient follow-up was arranged with urology for suspected interstitial cystitis.
Mr. Murphy is a board-certified emergency medicine physician assistant at MDI Hospital in Bar Harbor, ME.